Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS Binghamton, NY

January 8, 1998Chemung County, New York

NWS Binghamton, NY issued this flash flood warning at Jan 8, 1998, 1:05 AM EST for Chemung County, New York. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 1:05 AM EST (06:05 UTC)
Expired
Jan 8, 1998, 8:00 AM EST
In force
7 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Chemung County, NY

The radar

The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 080602
FFWBGM
NYC015-097-101-123-081300-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
105 AM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 800 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN CENTRAL NEW YORK
 
   ...CHEMUNG ...SCHUYLER ...STEUBEN ...AND YATES COUNTIES
 
MANY STREAMS AND CREEK ACROSS THE CENTRAL SOUTHERN TIER ARE NEAR
BANKFULL OR ARE BEGINNING TO FLOOD. RAIN... HEAVY AT TIMES... WILL CONTI
EOVERNIGHT AND INTO THE DAYLIGHT HOURS ACROSS THE COUNTY. ANOTHER INCH
OF RAIN COULD FALL TODAY. THIS WILL FURTHER RISE THE LEVELS OF THE
STREAMS AND CREEKS.
 
A RAIN OBSERVER REPORTED TENMILE CREEK IS RISING OUT OF ITS BANKS AS OF
1230 AM.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE TO HIGHER GROUND.  NEVER TRY TO
CROSS A FLOWING STREAM...EVEN A SMALL ONE ON FOOT.
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 9:00 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 7, 9:00 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EST WED JAN 7 1998

FRONTAL BOUNDARY WEST TO EAST ACROSS OUR FORECAST AREA. SFC WINDS AND
TEMPS SHOW IT LIES BETWEEN ITH AND ELM. IT HAS BEEN WAVY AND HAS
DROPPED A LITTLE SOUTH OVER OUR WRN ZONES.  RAIN HAS BEEN MAINLY LIGHT
OCNLY MDT AND HAS SPREAD ACROSS OUR ENTIRE FCST AREA.  WATCHING
ALERT/IFLOWS GAGES CLOSELY AND IN OUR WRN ZONES AMOUNTS SO FAR THIS
EVENING HAVE BEEN .25 TO .65 AND EAST .10 TO .50.  NO REPORTS OF OF
SMALL STREAM PROBLEMS...YET.

WATCHING IR AND WATER VAPOR LOOP CONTINUES TO SHOW A LOT OF MOISTURE
SPREADING TOWARD US. FEEL WE HAVE GOOD COVERAGE ON OUR WATCHES AND
RIVER WARNINGS FOR THE REST OF THIS E(VENING.

ESSENTIALLY NO CHANGES NEEDED TO ZONES...ONLY TWEAKING THE FIRST PERIOD
TO REFLECT CURRENT CONDITIONS.

.BGM...RVR FLOOD WARNING CORTLAND...CHENANGO FORKS AND CONKLIN
       FLOOD WATCH ALL EXCP PIKE PA.

CHIARAMONTE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 1:05 AM ESTFlash Flood WarningBGMSchuyler, Steuben, Yates7 hr
Jan 8, 12:45 PM ESTFlash Flood WarningBGMOneida5 hr
Jan 8, 4:00 PM ESTFlash Flood WarningBGMBroome, Chemung, Tioga4 hr
Jan 8, 4:00 PM ESTFlash Flood WarningBGMSteuben4 hr
Jan 8, 4:59 PM ESTFlash Flood WarningBGMOneida5 hr
Jan 8, 4:59 PM ESTFlash Flood WarningBGMCayuga, Cortland, Madison, Onondaga5 hr
Jan 8, 4:59 PM ESTFlash Flood WarningBGMChenango5 hr
Jan 8, 4:59 PM ESTFlash Flood WarningBGMSchuyler, Seneca, Tompkins, Yates5 hr

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.